In contrast with extensive documentation in patients treated with unfractionated heparin (UFH), the incidence of heparin-induced thrombocytopenia (HIT) in medical patients receiving low-molecular-weight heparin (LMWH) is less well defined. In a prospective cohort study, the platelet count was monitored in 1754 consecutive patients referred to 17 medical centers and treated with LMWH for prophylaxis or treatment of thromboembolic disorders. The diagnosis of HIT was accepted in case of a platelet drop of at least 50%, the absence of obvious explanations for thrombocytopenia, and the demonstration of heparin-dependent IgG antibodies. HIT developed in 14 patients (0.80%; 95% CI, 0.43%-1.34%), in all of them within the first 2 weeks, and was more frequent in patients who had (1.7%) than in those who had not (0.3%) been exposed to UFH or LMWH (OR=4.9; 95% CI, 1.5-15.7). The prevalence of thromboembolic complications in HIT patients (4 of 14; 28.6%) was remarkably higher than that (41 of 1740; 2.4%) observed in the remaining patients (OR=16.6; 95% CI, 5.0-55.0). Immune thrombocytopenia and related thromboembolism may complicate the clinical course of medical patients treated with LMWH with a frequency that is not different from that observed with the use of UFH. The previous administration of heparin increases the rate of HIT.
|Numero di pagine||6|
|Stato di pubblicazione||Published - 2005|
All Science Journal Classification (ASJC) codes
- Cell Biology
Siragusa, S., Abbadessa, V., Siragusa, S., Girolami, B., Prandoni, P., & Fabris, F. (2005). The incidence of heparin-induced thrombocytopenia in medical patients treated with low-molecular-weight heparin: a prospective cohort study. Blood, 106, 3049-3054.